Utah, 2021High Wind in Utah, January 19, 2021
January 19, 2021 · NWS SLC · 1 event in 1 county or zone
A downslope and canyon wind event occurred along the northern portions of the Wasatch Front, bringing high winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A downslope and canyon wind event occurred along the northern portions of the Wasatch Front, bringing high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 10:11 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 18, 10:11 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1011 PM MST Mon Jan 18 2021
.SYNOPSIS...A closed low will continue to shift southwest along
the Utah Nevada border tonight. A downslope windstorm will impact
portions of the northern Wasatch Front later tonight into Tuesday
morning.
&&
.UPDATE...Evening H5 analysis is indicating that the mid level
trough of note dropping south along the NV/UT border has closed,
with the area of deepest lift transitioning over far southeastern
UT/western CO coincident with weak upper diffluence and entrance
region of the downstream jet. Remnant snow showers attendant with
the trough axis previous, and wrap around environment currently,
continue to further dissipate across northern/central UT due to
lack of solar input and the beginning of a mid level dry air
intrusion from the NE. The primary takeaway moving forward
continues to focus on downslope/gap winds tonight/tomorrow morning
as this closed low continues a southwestward trajectory into
southern Nevada. Primary updates this evening focused on areal
coverage of near term PoPs/WX/Sky, but were minor.
Noting H7 winds veering more easterly across northern Utah as
anticipated, with rapid mslp rises over central Wyoming
associated with a strengthening surface high. Near term guidance
continues to indicate H7 easterly winds increasing to 40-45kts for
the latter overnight hours, prior to veering further and more
southeasterly mid morning tomorrow, at which point they will begin
a rapid downward trend. Current messaging/forecast wind speeds
remain on track for the High Wind Warning for downslope winds
across namely Davis/Weber Counties beginning later tonight.
Evolution of the event remains on track. Have only made minor
tweaks to wind speeds/gusts across outer lying east bench areas
across the north. Previous discussion below.
&&
.PREVIOUS DISCUSSION...The main story continues to be a downslope
windstorm event expected tonight across mainly Weber and Davis
Counties. Looking at global and high resolution models, expect
cross barrier flow near 35kts or so, with mid to low level cold
air advection between Evanston and Ogden. HREF ensemble mean wind
gusts for the typical downslope areas peak around 60-65 mph
between 10-15Z or so...with the ensemble max showing near 70 mph.
Run to run consistency is high with the HREF members and these
values. This also combines with some of the OGD BUFR soundings
from various models showing 45-50kt winds near ground level.
A few important things to remember with this event. 1. This event
will not compare to strength or areal coverage with September 8,
2020. However, 2. those in the normal downslope areas of
Centerville, Farmington north to the mouth of Weber Canyon should
still prepare by securing loose outdoor items such as trampolines,
holiday decorations and garbage cans to prevent additional
property damage. 65 mph winds will still be sufficient to cause
these items to become airborne.
Given the consistency in model signatures of a downslope wind
event, upgraded Weber and Davis County to a high wind warning from
2 AM until noon Tuesday. The highest winds are expected between 5
and 10 AM, especially in those previously mentioned prone
locations. Wind gusts up to 45 mph may occur across northern and
eastern Salt Lake County during a similar time period but the
duration is expected to remain below advisory criteria.
The shortwave that will help to induce this easterly flow is
crossing northern Utah/Nevada at this time. Lift associated with
this wave has helped an area of snow showers to develop across
portions of the Wasatch Front and Parleys/Little/Big Cottonwood
Canyon areas. These snow showers will gradually dissipate over the
next several hours.
Gusty winds will continue across Washington County near canyons
into the overnight hours though, these winds are expected to
remain below advisory criteria.
Last lull in the weather at the start of the long term will
giveaway to an active pattern through the remainder of long term
period, primarily from (Day 4-7), in response to an active long
wave trough pattern across the west coast, with storms progged to
impact Utah.
The window of quiet weather on Thursday is in part of the area of
low pressure across Arizona experiencing significant weakening with
the system becoming sheared apart and elongated as it ejects rapidly
to the east. Upstream the next storm we have been tracking has
shifted slightly west and is now hugging the west coast and taking a
more significant southward trajectory. These things combined will
keep a modest zonal flow across Utah allowing for the general
quietness in the weather to continue. A signal of the forthcoming
pattern change and approaching storm will be a steady increase in
coverage and thickness of the high and mid-level clouds throughout
the day on Thursday.
Heading into Friday, the area of low pressure will be in the process
of closing off, but not before a vorticity maxima pivots around the
base of the trough and pinches off from the main area of low
pressure. This vort max will elongate and move toward the Great
Basin. In response to the deepening low pressure system which should
be sitting somewhere off the Northern California coast on Friday,
the flow aloft will transition to a southwesterly flow and we will
begin to bring a modest amounts of moisture across Utah. The first
round of precipitation chances will begin to emerge by the late
afternoon on Friday as the upper vort max moves across Utah.
Initially this round will be light and will be mainly confined to
the higher elevations in the form of snow showers. Some light snow
showers and flurries will be possible across most valley locations.
As the main low pressure system continues to move down the
California coast, embedded shortwaves and vorticity maxes will
continually eject across Utah, with each subsequent round increasing
the precipitation chances and coverage across Utah. The current
forecast depicts a window from Friday night through Saturday night
for widespread to numerous precipitation to occur across all of
Utah. Precipitation type will be all snow for the higher elevations
with some mountain locations picking up adequate amounts of snow
accumulation. Across the valleys, WAA across Utah will keep the P-
type as a rain/snow mix at the onset of the widespread precipitation
(Friday night through Saturday morning). The transition to snow
across the valleys will rely on the track of the low and the
strength of the influx of CAA within the main trough axis. Taking
the average amongst the model outputs the transition to snow for
valleys in the forecast period is progged for Saturday morning. This
aspect of the forecast may change depending on any deviations in the
track of the main trough axis.
Precipitation chances will begin to diminish Sunday as the trough
moves to the east and ridging begins to build in its wake. This lull
will be short lived as all models are still in agreement in bringing
in another storm system into Utah by Monday. As it stands now, this
system looks colder with ample amounts QPF associated with it. Stay
tuned!
&&
.AVIATION...VFR conditions will prevail across the SLC terminal
with Wasatch mountain downslope conditions developing overnight with
the SLC terminal having westerly winds 5-10 knots with occasional,
brief southeast winds. Periods of gusty southeast winds are
possible, mainly after 10Z with stronger east winds above the
surface creating 0-2 kft AGL wind shear near 35 knots 10-14Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning from 2 AM to noon MST Tuesday for UTZ002.
WY...None.
&&
UPDATE/AVIATION...Merrill/Burghardt
PREVIOUS DISCUSSION...Kruse/Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 18, 2:43 PM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
243 PM MST Mon Jan 18 2021
UTZ001>016-019>021-517-518-WYZ021-191045-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
243 PM MST Mon Jan 18 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Strong downslope winds are expected tonight across prone areas of
Weber and Davis County. Gusts up to 65 mph are possible in the
Centerville and Farmington areas with gusts up to 50 mph across
the remainder of Weber and Davis County. Note, this event is not
expected to be nearly as strong as the September 8, 2020 storm.
These winds will cause strong crosswinds on area roads including
US-89, I-15 and Legacy Parkway in Weber and Davis County. Those
in these areas should take action now to secure loose outdoor
items including trampolines and garbage cans.
Gusty winds up to 45 mph are expected near canyons across
Washington County through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong downslope winds are expected through Tuesday morning
across prone areas of Weber and Davis County. Gusts up to 65 mph
are possible in the Centerville and Farmington areas with gusts up
to 50 mph across the remainder of Weber and Davis County. Note,
this event is not expected to be nearly as strong as the September
8, 2020 storm.
These winds will cause strong crosswinds on area roads including
US-89, I-15 and Legacy Parkway in Weber and Davis County.
Accumulating snow is expected across portions of southern Utah
Tuesday. Occasional winter driving conditions are will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Northern Wasatch Front
- When
- January 19, 1:30 AM MST to 9:50 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts included 70 mph at Farmington, 69 mph recorded by the United States 89 at Weber Canyon Tripod and United States 89 at Park Lane sensors, 68 mph recorded by the Interstate 15 at North Brigham City sensor, 66 mph in Harrisville, 62 mph in Ogden, and 58 mph at Brigham City Regional Airport and in North Ogden.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, January 19, 202118 events
- High Wind in California, January 19, 202186 kt wind · 9 events
- Winter Weather in Illinois, January 19, 20218 events
- High Wind in Wyoming, January 19 to 21, 202170 kt wind · 8 events
- Winter Weather in Indiana, January 19 to 20, 20216 events
- Drought in Texas, January 19 to 31, 20215 events
- Heavy Snow and Winter Weather in Colorado, January 19, 20214 events
- High Wind in Montana, January 19 to 20, 202157 kt wind · 4 events
- Winter Weather in Michigan, January 19 to 20, 20213 events
- Lake-Effect Snow in New York, January 19 to 20, 20212 events
- High Wind in Wyoming, January 19 to 20, 202156 kt wind · 1 event
- Lake-Effect Snow in Pennsylvania, January 19 to 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939995.